Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Tucson, AZ

July 25, 2010Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2010, 11:23 AM MST for Graham County, Arizona. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 11:23 AM MST (18:23 UTC)
Expired
Jul 25, 2010, 1:15 PM MST
In force
112 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WGUS55 KTWC 251823
FFWTWC
AZC009-252015-
/O.NEW.KTWC.FF.W.0020.100725T1823Z-100725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1123 AM MST SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 115 PM MST

* AT 1115 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAIN ON THE EAST 
  SIDE OF MOUNT GRAHAM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT   
  GRAHAM...NOON CREEK...GIBSON CREEK...MARIJILDA WASH AND DEADMAN 
  CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3277 10993 3278 10972 3259 10969 3260 10989

$$

JRG
4 follow-up statements
749 
WGUS75 KTWC 251845
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST SUN JUL 25 2010

AZC009-252015-
/O.CON.KTWC.FF.W.0020.000000T0000Z-100725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
1145 AM MST SUN JUL 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 1134 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER 
THE EASTERN SECTIONS OF MOUNT GRAHAM. DOPPLER RADAR INDICATED THAT 
UP TO TWO INCHES OF RAIN MAY HAVE FALLEN IN MARIJILIDA 
WASH...JACOBSON CREEK...NOON CREEK...GIBSON CREEK AND DEADMAN CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3277 10993 3278 10972 3259 10969 3260 10989

$$
450 
WGUS75 KTWC 251909
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1209 PM MST SUN JUL 25 2010

AZC009-252015-
/O.CON.KTWC.FF.W.0020.000000T0000Z-100725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
1209 PM MST SUN JUL 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT NOON MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
THUNDERSTORM PRODUCING LIGHT TO MODERATE RAIN OVER THE AREA. DOPPLER 
RADAR INDICATED THAT UP TO TWO AND A HALF INCHES OF RAIN MAY HAVE 
FALLEN BETWEEN 1030 AM AND 1145 AM ON THE EASTERN SECTIONS OF MOUNT 
GRAHAM. THE AREAS THAT THE HEAVY RAIN FELL IN INCLUDE MARIJILIDA 
WASH...JACOBSON CREEK...NOON CREEK...GIBSON CREEK AND DEADMAN 
CANYON. SOME OF THIS HEAVY RAIN HAS FALLEN OVER THE SWIFT TRAIL 
ROAD. 

AN AUTOMATED RAIN GAUGE NEAR NOON CREEK...THROUGH 11:30 AM...HAD 
RECORDED 1.55 INCHES OF RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3277 10993 3278 10972 3259 10969 3260 10989

$$
170 
WGUS75 KTWC 251952
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST SUN JUL 25 2010

AZC009-252015-
/O.CON.KTWC.FF.W.0020.000000T0000Z-100725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
1252 PM MST SUN JUL 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAD ENDED ON MOUNT GRAHAM. HOWEVER...DUE TO THE 
HEAVY RAIN THAT FELL BETWEEN 1030 AM AND 12 NOON...HEAVY RUNOFF IS 
LIKELY OCCURRING IN STREAMS AND WASHES ON EASTERN SECTIONS OF THE 
MOUNTAIN. 

THE AREAS THAT THE HEAVY RAIN FELL IN INCLUDE MARIJILIDA 
WASH...JACOBSON CREEK...NOON CREEK...GIBSON CREEK AND DEADMAN 
CANYON. SOME OF THIS HEAVY RAIN ALSO FELL THE SWIFT TRAIL ROAD. 

AN AUTOMATED RAIN GAUGE NEAR NOON CREEK...THROUGH 1230 PM...HAD 
RECORDED 1.64 INCHES OF RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3277 10993 3278 10972 3259 10969 3260 10989

$$

JRG
268 
WGUS75 KTWC 252016
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST SUN JUL 25 2010

AZC009-252025-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-100725T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM AZ-
116 PM MST SUN JUL 25 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL GRAHAM
COUNTY...

HEAVY RUNOFF WILL CONTINUE IN STREAMS AND WASHES DRAINING THE EAST 
SIDE OF MOUNT GRAHAM THROUGH 2 PM MST.

LAT...LON 3277 10993 3278 10972 3259 10969 3260 10989

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:10 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 9:10 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST SUN JUL 25 2010

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE FOR SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...LATEST MORNING IR/WV SATELLITE IMAGERY DEPICT AN UPPER
LEVEL HIGH EXTENDING FROM NORTHERN BAJA INTO THE GREAT BASIN AND AN
UPPER LOW ACROSS TEXAS. A WEAK INVERTED TROUGH IS ALSO LOCATED NEAR
THE NEW MEXICO/ARIZONA BORDER NEAR THE DEMARCATION LINE BETWEEN
RELATIVELY DRY AND MOIST AIR ALOFT. CURRENT RADAR IMAGERY SHOWS A
FEW SHOWERS ACROSS EASTERN GRAHAM/GREENLEE/EASTERN COCHISE COUNTIES
AND A FEW SHOWERS SOUTH OF SELLS. 12Z KTWC SOUNDING IS NOT QUITE AS
FAVORABLE TODAY WITH A BIT LESS MOISTURE COMPARED TO 24 HOURS AGO
WITH PW VALUES OF 1.5 INCHES. THERE HAS BEEN A FEW DEGREES OF
COOLING BETWEEN 400 AND 600 MB WITH 1 TO 3C OF WARMING FROM THE
SURFACE TO 650 MB. MODIFYING THE SOUNDING WITH T=99/TD=54 YIELDS
VALLEY CAPE VALUES NEAR 500 J/KG. WITH BETTER UPPER LEVEL SUPPORT
AND THE AFOREMENTIONED MOISTURE DEMARCATION LINE ALOFT IN EASTERN
AREAS...BELIEVE THE MOST WIDESPREAD CONVECTION WILL BE ACROSS
GRAHAM/GREENLEE/COCHISE COUNTIES. HEADING FARTHER WEST INTO SANTA
CRUZ/EASTERN PIMA/SOUTHEAST PINAL COUNTIES CONDITIONS WILL NOT BE
QUITE AS FAVORABLE BUT STILL EXPECT ISOLATED TO LOW END SCATTERED
SHOWERS AND THUNDERSTORMS WITH SLIGHT CHANCES FOR THE CENTRAL AND
WESTERN DESERTS. STORM MOTIONS WILL BE SIMILAR TO THE PAST COUPLE
OF DAYS...SLOW AND CHAOTIC WITH HEAVY RAIN AND FLOODING THE MAIN
THREATS.

THE INVERTED TROUGH NEAR THE NEW MEXICO BORDER TODAY IS PROGGED TO
MOVE WEST THROUGH THE AREA MONDAY. THIS IN ADDITION TO AN INFLUX OF
MOISTURE FROM A GULF SURGE TONIGHT INTO MONDAY MORNING AND A BIT
STRONGER EASTERLY STEERING FLOW ALOFT SHOULD SET THE STAGE FOR A
MORE ACTIVE DAY MONDAY FOR MUCH OF THE FORECAST AREA INCLUDING THE
TUCSON METRO. CURRENT FORECAST REFLECTS THIS FAIRLY WELL WITH POPS
ABOUT 10 PERCENT ABOVE CLIMO BUT WILL HAVE TO CONSIDER NUDGING THIS
UPWARD A BIT MORE IN THE AFTERNOON PACKAGE. A LOOK AT THE 12Z NAM
INDICATES SOMEWHAT DRIER AIR ACROSS EASTERN ARIZONA TUESDAY WITH THE
WESTERN TWO THIRDS OF OUR FORECAST AREA STILL IN VERY DEEP MOISTURE.
THIS SCENARIO WOULD POTENTIALLY FAVOR LOCATIONS FROM TUCSON
WESTWARD. WILL NOT GET FANCY AT THIS POINT THOUGH FOR TUESDAY/
WEDNESDAY AND MORE OR LESS CONTINUE MID GRADE MONSOON PATTERN. BY
THURSDAY AND INTO NEXT WEEKEND AN UPPER LOW IS PROGGED FOR THE LAST
COUPLE OF RUNS BY THE GFS/ECMWF TO MOVE INTO ARIZONA FROM THE EAST.
THIS WOULD RESULT IN A HIGHER END MONSOON PATTERN THROUGH THIS TIME
AND WILL EVALUATE FULL 12Z MODEL SUITE TO DETERMINE IF WE SHOULD
START RAISING THE POPS DURING THIS TIME FRAME.

&&

.AVIATION...SCT-BKN MID LEVEL CLOUDS CONTINUING INTO THE AFTERNOON
HOURS WITH CEILINGS GENERALLY 8-10K FEET...BUT LOWERING TO 4-6K FEET
NEAR THUNDERSTORMS. ISOLD TSRA/SHRA...MAINLY E OF TUCSON THROUGH
EARLY AFTERNOON WITH GUSTS UP TO 40 KNOTS NEAR STORMS THIS
AFTERNOON. OTHERWISE...SURFACE WINDS AWAY FROM THUNDERSTORMS WILL
GENERALLY BE LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 10:45 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SUN JUL 25 2010

AZZ019-029>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1045 AM MST SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER MUCH OF THE AREA THROUGH THIS
AFTERNOON. ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:08 PM MSTSpecial Weather StatementTWCPinal82 min
Jul 24, 6:20 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 24, 6:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal105 min
Jul 24, 8:09 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 12:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 25, 12:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 25, 1:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 25, 2:52 PM MSTSpecial Weather StatementTWCCochise53 min
Jul 25, 2:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 25, 3:26 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 25, 3:48 PM MSTFlash Flood WarningTWCCochise63 min
Jul 25, 4:26 PM MSTSpecial Weather StatementTWCGreenlee49 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.